The rapid weight loss facilitated by popular GLP-1 agonist drugs such as Ozempic and Wegovy may be contributing to a new, painful side effect dubbed 'Ozempic feet.' This condition arises from the loss of fat in the soles of the feet, diminishing natural cushioning and leading to discomfort and pain.
Emma Russel, a 32-year-old who lost 1.5 stone while using Ozempic, reported experiencing significant foot pain. She found she had to be more mindful of her footwear choices to mitigate the discomfort. The loss of subcutaneous fat, which typically pads the feet, is identified as the primary cause. This thinning of the fat pads can make walking and standing more painful, especially on hard surfaces.
While the term 'Ozempic feet' is gaining traction, medical professionals emphasize that this phenomenon is not exclusive to Ozempic but can occur with any significant and rapid weight loss. The underlying issue is the reduction of the foot's natural padding, regardless of the method used to achieve weight loss.
To combat this pain, experts suggest several strategies. Opting for supportive footwear with ample cushioning is paramount. This includes shoes with memory foam insoles or specialized orthopedic inserts designed to provide extra padding. Avoiding high heels and footwear that offers little support can also help reduce pressure on the feet.
For those experiencing persistent pain, medical interventions are available. Physical therapy can help strengthen the muscles in the feet and ankles, improving support and reducing strain. In more severe cases, a podiatrist may recommend corticosteroid injections to reduce inflammation or, in rare instances, fat grafting procedures to restore lost padding in the soles of the feet.
Celebrity endorsements and public interest in weight loss drugs like Ozempic have surged, leading to increased usage. However, this burgeoning trend also brings to light potential adverse effects that require attention. The phenomenon of 'Ozempic feet' serves as a reminder that rapid physical changes, even those driven by beneficial weight loss, can have unforeseen consequences on the body's structure and comfort.